Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2018, 7:57 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 7:57 PM EDT (23:57 UTC)
- Expired
- Jun 1, 2018, 8:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 2 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 8:09 PM EDT | TSTM WND DMG | 2 Nnw Columbia, SC | COLUMBIA PD REPORTED A TREE FELL ACROSS A RESIDENTIAL DRIVEWAY ON PARKSIDE DR. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 12.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844 WUUS52 KCAE 012357 SVRCAE SCC063-079-020030- /O.NEW.KCAE.SV.W.0032.180601T2357Z-180602T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 757 PM EDT FRI JUN 1 2018 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Central Lexington County in central South Carolina... Central Richland County in central South Carolina... * Until 830 PM EDT. * At 757 PM EDT, a severe thunderstorm was located over Red Bank, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale, Dentsville, Oak Grove, St. Andrews, Red Bank, Woodfields, South Congaree, Pine Ridge, Arcadia Lakes, Woodfield, Five Points and Seven Oaks. This includes the following highways... Interstate 126 between mile markers 0 and 3. Interstate 20 in South Carolina between mile markers 53 and 75. Interstate 26 between mile markers 104 and 117. Interstate 77 between mile markers 0 and 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. && LAT...LON 3387 8124 3398 8129 3418 8098 3393 8084 TIME...MOT...LOC 2357Z 245DEG 20KT 3395 8119 HAIL...<.75IN WIND...60MPH $$ HC
1 follow-up statement
386 WWUS52 KCAE 020015 SVSCAE Severe Weather Statement National Weather Service Columbia SC 815 PM EDT FRI JUN 1 2018 SCC063-079-020030- /O.CON.KCAE.SV.W.0032.000000T0000Z-180602T0030Z/ Lexington SC-Richland SC- 815 PM EDT FRI JUN 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR EAST CENTRAL LEXINGTON AND CENTRAL RICHLAND COUNTIES... At 815 PM EDT, a severe thunderstorm was located over West Columbia, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Columbia, West Columbia, Cayce, Forest Acres, Springdale, Dentsville, St. Andrews, Woodfields, Oak Grove, Arcadia Lakes, Woodfield, Five Points and Seven Oaks. This includes the following highways... Interstate 126 between mile markers 0 and 3. Interstate 20 in South Carolina between mile markers 61 and 75. Interstate 26 between mile markers 105 and 114. Interstate 77 between mile markers 4 and 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. && LAT...LON 3394 8110 3404 8118 3418 8098 3393 8084 TIME...MOT...LOC 0015Z 245DEG 20KT 3399 8108 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:20 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 1, 6:20 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Columbia SC 620 PM EDT Fri Jun 1 2018 .SYNOPSIS... Surface high pressure will extend from the Atlantic westward into the Gulf of Mexico through the weekend, providing seasonably hot and humid conditions with a few afternoon and evening thunderstorms. A cold front will move through the area late Sunday or Sunday night. High pressure will build in from the north early next week, ushering in slightly cooler and drier air. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Biggest question for this period remains the amount and severity of convection later today. Despite warm and seasonably moist surface layer in place, GOES-16 mesoscale images clearly show stable wave clouds over the western half of the forecast area. these indicate there is still a stabilizing factor in the low to mid levels of the atmosphere early this afternoon. The SPC mesoanalysis supports this observation, showing a little CIN in the area, so despite surface-based CAPES in the 1500-2000 J/kg neighborhood, convection has yet to develop. This should start to change over the next few hours as further heating eventually erodes the remaining CIN. Meanwhile, two clusters of convection have developed in northwest Georgia, and the mean mid level flow from the west northwest should force that convection southeastward through the remainder of the day. it seems like the HRRR has finally caught on to this scenario in the past couple of hours, and so I leaned heavily on that model output for the sensible weather the remainder of the afternoon and evening. Therefore, I have increased the pops in the CSRA for the 21Z-01Z time frame as it seems that area will have a hard time avoiding the convection moving in from the west. Areas further to the east are a little more uncertain for a couple of reasons. First, the trajectory of the convection in Georgia looks to keep the current bands mainly west of the Midlands. Second, the timing would take the best forcing for convection into the midlands after sundown, so the surface-based instability will be on the decrease. However, it looks like there will still be a chance of at least elevated convection this evening based on the potential of the clusters to develop eastward while they move southeastward, clipping more of the CWA than the 3 finger rule would suggest. Whatever convection does develop into the area should wind down by midnight as both the forcing and the instability subside. the clouds will gradually thin as well. Areas that see rain will likely have their minimum temperatures during the evening, with it remaining steady overnight. Areas that miss the rain will see a more typical diurnal cooling trend, with minimums toward dawn. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... A positively tilted upper trough as well as a surface trough will cross the forecast area on Saturday coinciding with peak heating providing the chance for convection. Forecast soundings indicate moderate to strong instability with SBCAPE values near 3000 J/kg and Lifted Index values around -9C with downdraft CAPE values approaching 1000 J/kg. Precipitable water values will be around 1.6- 1.7 inches and there is an inverted-V signature highlighting the potential damaging wind threat with stronger storms that may develop. One factor that may limit convection is the northwesterly flow around the upper trough creating some downsloping flow. Will continue to advertise mid chance pops and highlight severe threat in HWO product. On Sunday, more northern stream shortwave energy moving through the northwest flow will push a cold front through the forecast area Sunday evening keeping a chance of storms in the forecast although instability will not be quite as strong as Saturday. Chance pops are warranted, though downsloping flow will again be a limiting factor. Much drier air will filter into the region behind the front Sunday night with precipitable water values dropping below 1 inch with clearing skies. Temperatures during this period will be above normal with highs in the lower to mid 90s Sat/Sun with lows in the 70s Saturday night and in the upper 60s to around 70 Sunday night. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The extended forecast period will feature generally dry conditions, which will be a nice change from the past couple of weeks. A persistent mean upper trough will persist over New England with a building upper ridge over the Central and Southern Plains by midweek through the end of the week. This will result in persistent mid level northwesterly flow over the forecast area. A dry surface trough/front will cross the region Wednesday but precipitable water values remain around or below 1.25 inches with downsloping northwesterly flow further limiting possible diurnal convection. Chances of rain will return late week as precipitable water values increase back over 1.75 inches on Friday with more shortwave energy diving southeast towards the region in northwesterly flow. Temperatures during this period will be near normal with highs in the upper 80s to around 90 degrees and lows in the 60s. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Convection crossing the CSRA. Discrete cells ahead of the line developing in the Augusta area at 22Z. Have updated AGS/DNL for cig/vsby restrictions and strong gusty winds with possibly severe thunderstorms through 00Z. The chances remain low enough at CAE/CUB/OGB that a simple VCTS should suffice for now. Winds should generally be out of the west, maybe backing a bit overnight, but speeds of less than 12 knots should prevent any significant problems at the terminals outside of possible short lived convection. EXTENDED AVIATION OUTLOOK...Expect mainly diurnal showers and thunderstorms through Monday. Periods of ceiling and visibility restrictions are possible each morning with abundant low level moisture present. && .HYDROLOGY... Heavy rain in the headwaters will result in elevated flows on area rivers through the weekend. A River Flood Warning remains in effect for the Congaree River at Carolina Eastman, Congaree National Park- Gadsden and the Saluda river at Chappells. A River Flood Advisory continues for the Congaree River at Columbia. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 1, 8:17 AM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 817 AM EDT Fri Jun 1 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021230- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 817 AM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms late this afternoon and evening could become strong and possibly contain damaging wind and hail. River flood warnings continue along the Congaree and Saluda rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. River flood warnings continue along the Congaree and Saluda rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 1, 7:20 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
720 PM EDT FRI JUN 1 2018
SCZ035-036-041-020000-
Orangeburg SC-Barnwell SC-Bamberg SC-
720 PM EDT FRI JUN 1 2018
...Thunderstorm Outflow Will Impact Portions of northwestern
Orangeburg...Barnwell and northwestern Bamberg Counties Until 800 PM
EDT....
At 718 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm outflow extending along a line from 16 miles
northeast of Blackville to 7 miles west of Millett, moving east at
20 mph.
HAZARD...strong winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Orangeburg, Barnwell, Bamberg, Denmark, Savannah River Site,
Brookdale, Williston, Blackville, North, Springfield, Hilda, Neeses,
Norway, Snelling, Olar, Kline, Elko, Cordova, Livingston and Cope.
This includes Interstate 26 between mile markers 143 and 148.
LAT...LON 3313 8172 3317 8177 3318 8177 3336 8155
3352 8133 3362 8110 3359 8078 3356 8075
3311 8125 3311 8136 3316 8154 3309 8162
3309 8165
TIME...MOT...LOC 2318Z 290DEG 16KT 3357 8115 3309 8167Local storm report, Jun 1, 7:22 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 4 E SALUDA 34.01N 81.70W
06/01/2018 SALUDA SC LAW ENFORCEMENT
TREE IN ROADWAY ON BOYD BRANCH ROAD.
REPORTED BY SC HIGHWAY PATROL.
&&
RCLocal storm report, Jun 1, 7:26 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 NNW NEWBERRY 34.31N 81.62W
06/01/2018 NEWBERRY SC LAW ENFORCEMENT
TREE IN ROADWAY AT US-76 WILSON ROAD AND
SC-121. REPORTED BY SC HIGHWAY PATROL AT
1918. TIME ESTIMATED FROM RADAR.
&&
RCLocal storm report, Jun 1, 7:34 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 4 NNW SILVERSTREET 34.28N 81.73W
06/01/2018 NEWBERRY SC PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA OF MULTIPLE
TREES DOWN IN THE BELFAST ROAD AREA. TIME
ESTIMATED BY RADAR.
&&
DALocal storm report, Jun 1, 7:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG WHITMIRE 34.50N 81.61W
06/01/2018 NEWBERRY SC PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA OF MULTIPLE
TREES DOWN IN THE WHITMIRE AREA. TIME
ESTIMATED BY RADAR.
&&
DALocal storm report, Jun 1, 7:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
747 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG 8 ENE AIKEN 33.59N 81.59W
06/01/2018 AIKEN SC LAW ENFORCEMENT
POWER LINES DOWN ON NEW HOLLAND ROAD.
REPORTED BY AIKEN COUNTY SHERIFF.
&&
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:58 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lee | 2 hr |
| Jun 1, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 43 min |
| Jun 1, 5:46 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 44 min |
| Jun 1, 6:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 50 min |
| Jun 1, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 44 min |
| Jun 1, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 46 min |
| Jun 1, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 45 min |
| Jun 1, 7:20 PM EDT | Special Weather Statement | CAE | Barnwell | 40 min |
| Jun 1, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 23 min |
| Jun 1, 7:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 66 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.